Virginia, 2016

Coastal Flood in Virginia, February 9, 2016

February 9, 2016 · NWS AKQ · 4 events in 4 counties and zones

Strong winds behind a cold front caused minor to moderate coastal flooding along central and southern portions of the Chesapeake Bay region, including portions of the Potomac River.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong winds behind a cold front caused minor to moderate coastal flooding along central and southern portions of the Chesapeake Bay region, including portions of the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 9, 5:09 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 9, 5:09 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 AM EST TUE FEB 9 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE DEEPENS WELL OFF THE MID ATLANTIC COAST TODAY
AS AN UPPER LEVEL TROUGH SWINGS THROUGH THE REGION LATER THIS THROUGH
TONIGHT. HIGH PRESSURE SLOWLY RETURNS WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT ANALYSIS INDICATING ~998 MB SFC LOW PRESSURE DEEPENING OFF
THE SE VA COAST WITH A SFC TROUGH EXTENDING TO THE WNW THROUGH
CENTRAL VA. ANOTHER SFC LOW IS OVER LAKE HURON. ALOFT...LOW
PRESSURE IS SITUATED OVER OHIO. THE OFFSHORE SYSTEM IS PROGGED TO
CONTINUE TO INTENSIFY TODAY...BUT WILL RAPIDLY MOVE FARTHER OUT TO
SEA. AS THE UPPER LOW DRIFTS EAST LATER TODAY AND THIS EVENING...SHORTWAVE
ENERGY WILL HELP DEVELOP A WEAK SFC LOW PER THE 00Z GFS/NAM ACRS
MD/NRN VA AND PUSH OFF THE DELMARVA THIS EVENING. SOME LIGHT
RAIN IS ONGOING ACRS MAINLY THE ERN SHORE WITH ONLY SPOTTY LIGHT
RAIN OR DRIZZLE ELSEWHERE NEAR THE COAST AND MAINLY DRY CONDS
INLAND. SKIES HAVE ACTUALLY CLEARED ACRS SOUTH CENTRAL VA.

OVERALL TRENDS IN THE MODELS CONTINUE TO BE WARMER/SLOWER TO WRAP
THE COLD AIR INTO THE REGION FROM THE NW. BOUNDARY LAYER FLOW
LOOKS TO BE WEST OR EVEN WSW TODAY...AND THIS WILL KEEP DEEPER
MOISTURE NORTH OF MOST OF THE CWA AND SHOULD PROMOTE SOME LATE
MORNING THROUGH MID AFTN SUNSHINE FOR ALL BUT THE NORTH. WITH
THIS IN MIND...HAVE RAISED HIGH TEMPERATURES A FEW DEGREES MOST
AREAS COMPARED TO THE PREVIOUS FORECAST. DID HOWEVER STAY FIRMLY
ON THE COLD EDGE OF GUIDANCE FAVORING THE MET NUMBERS WHICH YIELDS
HIGHS RANGING FROM THE UPPER 40S ACRS FAR SE VA/NE NC...TO THE
LOWER 40S ACRS THE NORTHERN ZONES. AS FOR POPS...WILL HAVE CHC A
CONFINED TO THE NORTH LATER THIS MORNING...THEN RAISE POPS TO LOW
END LIKELY NE LATER IN THE AFTN AS THE UPPER ENERGY
ARRIVES...TAPERED TO 20-30% FARTHER SOUTH. STILL ONLY RAIN OR A
MIX THROUGH MID AFTN...TRENDING COLDER LATE.

BY THIS EVENING...COLDER AIR WILL OVERSPREAD THE CWA AS CRITICAL
THICKNESSES DROP WELL BELOW 1300 M. OVERALL THOUGH...TRENDS ARE
WEAKER IN THE MODELS WITH RESPECT TO FORCING AND DEEP
MOISTURE...NOW PROGGED TO STAY PRIMARILY NORTH OF THE CWA. STILL
ANTICIPATE A 3-6 HR WINDOW FOR SCATTERED SNOW SHOWERS ACRS THE NRN
NECK/ERN SHORE...BUT ACCUMULATIONS ARE EXPECTED TO BE UP TO 1" AT
MOST (GENERALLY LITTLE TO NO ACCUMULATION FOR THE REST OF THE
CWA). LOWS M20S WEST TO LOWER 30S ALONG THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A DEEP UPPER LEVEL TROUGH PREVAILS ACROSS THE ERN CONUS ON WED AS
A STRONG RIDGE PERSISTS ALONG THE WEST COAST. OVERALL...SHOULD
HAVE DRIER AIR IN PLACE ACROSS THE REGION WITH DECENT SUBSIDENCE
PRESENT IN THE WAKE OF THE EXITING SHORTWAVE LOCATED WELL TO THE
NORTHEAST. STEEP LAPSE RATES STILL PRESENT DUE TO THE COLD POOL
ALOFT SO EXPECT PARTLY SUNNY/VARIABLY CLOUDY CONDITIONS. KEPT
20 PERCENT POPS FOR SNOW SHOWERS ACROSS NERN AREAS THRU THE
MORNING HRS. OTW...PT SUNNY AND COLD. HIGHS U30S NORTH TO L40S
SOUTH. MAINLY DRY AND COLD WED NIGHT WITH LOWS FALLING INTO THE
TEENS WEST TO THE 20S ELSEWHERE. AS COLDER AIR SPILLS IN...COULD
SEE A FEW BAY ENHANCED SNOW SHOWERS ACRS MAINLY THE VA ERN SHORE
SO WILL CARRY 20-30% POPS THERE. COLDER BUT MOSTLY SUNNY ON THU
(PARTLY SUNNY ERN SHORE) WITH HIGHS IN THE LOWER 30S NORTH TO THE
MID- UPPER 30S SOUTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL HEAD NORTHEAST AND AWAY
FROM THE EASTERN CONUS WEDNESDAY INTO THURSDAY...ONLY TO BE
REPLACED BY A STRONG UPPER LEVEL TROUGH LATE FRIDAY INTO THE
COMING WEEKEND. PCPN CHANCES WILL BE LIMITED THROUGH THE PERIOD...
ALTHOUGH A ROUND OF SNOW SHOWERS IS POSSIBLE ON FRIDAY WITH AN
ARCTIC FRONTAL PASSAGE. BAY/OCEAN EFFECT SNOW SHOWERS ALONG THE
COAST WILL BE POSSIBLE SATURDAY AND SUNDAY AS VERY COLD AIR ALOFT
(-20 TO -25 H85 TEMPS) SETTLE IN. ALTHOUGH A LOW CONFIDENCE
FORECAST ATTM...THERE ARE SOME INDICATIONS THAT LOW PRESSURE
DEVELOPS ALONG THE CAROLINA COAST FRI/FRI NIGHT WHICH COULD
PROVIDE ADDITIONAL MOISTURE FOR THE ARCTIC FRONT TO WORK WITH. IF
THIS ENDS UP BEING THE CASE...THEN ACCUMULATING SNOW WOULD BE
POSSIBLE ACROSS A PORTION OF THE AREA LATE IN THE WEEK. OF MORE
SIGNIFICANCE ATTM IS THE VERY COLD AIR SETTLING OVER THE REGION BY
THE WEEKEND. HIGHS IN THE 30S THU- SAT...BUT THEN ONLY 20S TO
MAYBE LOW 30S SUNDAY. LOWS TEMPS IN THE TEENS AND 20S...WITH
SINGLE DIGITS SATURDAY NIGHT.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
WEAK COLD FRONT WITH SCTD RAIN SHOWERS ASSOCIATED WITH IT...WILL
SWING OFF THE CST THIS MORNG INTO EARLY THIS AFTN. LO PRES WILL
FORM WELL OFF THE DELMARVA CST LATER THIS MORNG INTO EARLY THIS
AFTN ALSO. EXPECT MAINLY VFR AND MVFR CIGS THRU THE MORNG HRS
WITH ISLTD IFR CIGS AT RIC/SBY/PHF IF SOME CLEARING OCCURS.
DRIER (AND EVENTUALLY COLDER) WNW SFC FLO WILL THEN FILTER INTO
THE REGION THIS AFTN THRU WED. EXPECT SCT TO BKN SC (VFR CIGS) ACRS
MOST OF THE AREA...ESPLY RIC/SBY/PHF THRU THE PERIOD...WITH THE
BEST CHC FOR SNOW SHOWERS (AND SOME LWR CIGS) THIS EVENG INTO
EARLY WED.

OUTLOOK...VFR CONDITIONS SHOULD PREVAIL WED NGT INTO FRI...AS
HI PRES BLDS INTO THE MID ATLC REGION.

&&

.MARINE...
A WEAK COLD FRONT WAS LIFTING THRU ENE PORTIONS OF THE CWA EARLY
THIS MORNG...WHILE LO PRES WAS DEVELOPING WELL E OF THE VA/NC CST.
THAT LO WILL MOVE QUICKLY AWAY TO THE NE TODAY INTO
TNGT...RESULTING IN WINDS SHIFTING TO THE W AND INCREASING TO 10
TO 20 KT OVR MOST OF THE MARINE AREA. HOWEVER...W WINDS WILL
INCREASE TO 20 TO 25 KT WITH GUSTS TO ARND 30 KT EXPECTED OVR THE
SRN CSTL ZNS TNGT. SEAS WERE STILL BETWEEN 7 AND 12 FT EARLY THIS
MORNG...AND WILL FINALLY SUBSIDE FM LATER THIS MORNG INTO
TNGT...DUE TO OFFSHR W WINDS. ANOTHER ROUND OF SCA CONDITIONS
APPEAR LIKELY FOR THE ENTIRE MARINE AREA WED EVENG INTO THU
NGT...AS STRONG NW WINDS ARE EXPECTED. GALE CONDITIONS MAY BE
POSSIBLE BY THE WEEKEND...AS SOME VERY COLD AIR SETTLES OVER THE
MARINE AREA.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE BLACKWATER ABOVE
FRANKLIN AND NOTTOWAY AT SEBRELL. SEE FLSAKQ FOR DETAILS.

&&

.TIDES/COASTAL FLOODING...
A HIGH SURF ADVISORY REMAINS IN EFFECT ALONG THE ENTIRE ATLC COAST
THRU 8 AM THIS MORNING...AS NEARSHORE WAVES REMAIN HIGH (8-11 FT).

WATER LEVELS HAVE RISEN QUITE HIGH ACRS THE BAY AS ELEVATED SEAS
ARE PREVENTING WATER FROM EXITING THE BAY AND TIDAL RIVERS. IN
MOST AREAS THE SURGE HAS RISEN TO 2 FT OR GREATER. THUS...COASTAL
FLOOD ADVISORIES HAVE BEEN ISSUED FOR ALL ZONES ADJACENT TO THE
CHES BAY (BOTH THE WESTERN AND EASTERN SHORE) AS WELL AS THE TIDAL
RIVERS THROUGH THE UPCOMING HIGH TIDE CYCLE (SEE CFWAKQ FOR
DETAILS ON TIMES). THE COASTAL FLOOD ADVISORIES HAVE BEEN
MAINTAINED FOR THE ATLC COAST AREAS THROUGH THE UPCOMING MORNING
HIGH TIDE CYLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     MDZ025.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EST THIS MORNING FOR MDZ024-
     025.
     COASTAL FLOOD ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MDZ021>023.
NC...HIGH SURF ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     NCZ102.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EST THIS MORNING FOR NCZ102.
VA...COASTAL FLOOD ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     VAZ084-086-089-090-093-095>097-523>525.
     HIGH SURF ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     VAZ098>100.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     VAZ098>100.
     COASTAL FLOOD ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     VAZ075>078-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST WEDNESDAY FOR ANZ650-652-
     654-656-658.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR ANZ634.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/JAO
LONG TERM...JDM
AVIATION...TMG
MARINE...TMG
HYDROLOGY...AKQ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Feb 9, 6:20 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 AM EST TUE FEB 9 2016

MDZ025-VAZ099-100-101130-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

A DUSTING TO AROUND ONE INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ520>522-101130-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
620 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A DUSTING TO UP TO ONE INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ075>078-085-101130-
DORCHESTER-WICOMICO-SOMERSET-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-MIDDLESEX-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A DUSTING TO AROUND ONE INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-086-101130-
GLOUCESTER-MATHEWS-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A DUSTING TO AROUND ONE INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-101130-
INLAND WORCESTER-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A DUSTING TO AROUND ONE INCH OF SNOW ACCUMULATION WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-101130-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ048-060>062-064>069-079>083-087-088-092-
509>519-101130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
SOUTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
620 AM EST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ089-090-093-095>097-523>525-101130-
SURRY-JAMES CITY-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
620 AM EST TUE FEB 9 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 coastal flood. Local standard time, as filed.

Coastal Flood, Northampton

When
February 9, 7:00 AM EST to 12:00 PM EST
Where
Northampton forecast zone
Reported by
C-MAN Station
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Minor to low end moderate flooding occurred in bay side sections of Northampton county. The tide gauge at Kiptopeke reached 5.2 feet MLLW around 9 am on February 9th, and the tide gauge at Bayford VA reached 4.1 feet MLLW around 10:45 am. No damage was reported.

Coastal Flood, Lancaster

When
February 9, 9:00 AM EST to 2:00 PM EST
Where
Lancaster forecast zone
Reported by
C-MAN Station
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Minor to low end moderate coastal flooding occurred near the mouth of the Rappahannock River and adjacent portions of the Chesapeake Bay. Water levels reached 3.6 feet MLLW at Windmill Point VA around 1130 am on February 9th. No damage was reported.

Coastal Flood, Accomack

When
February 9, 9:00 AM EST to 3:00 PM EST
Where
Accomack forecast zone
Reported by
River/Stream Gage
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Minor to moderate coastal flooding occurred in bay side sections of Accomack county. The tide gauge at Bayford VA reached 4.1 feet MLLW around 10:45 am on February 9th, and the tide gauge at Saxis VA reach 4.7 feet MLLW 12:30 pm. No damage was reported, although there was minor flooding of low-lying roads, especially in northern Accomack county.

Coastal Flood, Northumberland

When
February 9, 11:00 AM EST to 4:00 PM EST
Where
Northumberland forecast zone
Reported by
C-MAN Station
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Minor to low end moderate coastal flooding occurred near the mouth of the Potomac River and adjacent portions of the Chesapeake Bay. Water levels reached 3.8 feet MLLW at Lewisetta VA around 2 pm on February 9th.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666811, 666813, 667145, 666812.